Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 11, 2017Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 11, 2017, 9:01 PM CDT for Rusk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2017, 9:01 PM CDT (02:01 UTC)
Expired
Jun 11, 2017, 9:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 176 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS83 KMPX 120201
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT SUN JUN 11 2017

WIZ016-120230-
Rusk-
901 PM CDT SUN JUN 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK COUNTY...

At 900 PM CDT, a strong thunderstorm was located near Sheldon, or 10
miles southeast of Ladysmith, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hawkins, Sheldon, Conrath and Ingram. 

LAT...LON 4538 9092 4530 9093 4529 9099 4540 9110
      4558 9068 4538 9068
TIME...MOT...LOC 0200Z 243DEG 47KT 4536 9095 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 11, 5:55 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 5:55 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Sun Jun 11 2017

.updated for 00z taf discussion below...

.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 11 2017

The short term concern remains convective/severe weather potential
into tonight and again into Monday.

Latest SPC mesoanalysis showing MLCAPE increasing to the south
with values to 2500 J/kg into south central MN. The cap is still
rather strong over the area, especially over the northern cwa.
Some breaks/clearing pushing northeast into the southeast metro.
We should see that end and gradually fill back in this evening.

With mid level lapse rates are 7 to 8 C/km and and deep layer shear
40 to 50kts we should see some potentially severe storms with hail
and strong winds if/when convection develops into south central MN
closer to old outflow and developing warm front. It will be
critical in the 00z-03z time frame if the mid level cap can be
eroded. Elevated convection to the north will work east early and
should fill in over west central Wisconsin this evening similar to
the . latest HRRR and other HIRES model solutions. We will
continue the likely pops to the east into the evening and then
trend all pops off to the east and south after 06z.

With the front along the MN/IA border into Monday we will continue
the lower end chance PoP forecast until a stronger forcing
mechanism returns perhaps late Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 11 2017

Tuesday through Wednesday...The stalled front which was
responsible for the severe weather of today will still be draped
over central MN into northern WI as a warm front at the start of
Tuesday. In addition, a large upper level low will be located over
MT/WY with solid SW flow across the WFO MPX coverage area.
Several trough axes rounding the southern periphery of the deep
low will help kick a low pressure center from northern CO into the
western Dakotas, which will help push the surface warm front
north. Moisture will be streaming into the area from the Deep
South with the SW flow, thus chances for precipitation will
continue for the area Tuesday and into Wednesday, during which the
associated cold front of this system will push through. Due to
continued high instability within the warm sector, strong jetting
at multiple levels and the approaching cold front, several periods
are available which could contain at least isolated strong to
severe thunderstorms (hence the Marginal to Slight Risks posted in
days 3 through 4). Highs will generally run from the mid 80s to
lower 90s Tuesday then in the 80s on Wednesday with lows in the
mid 60s to lower 70s Tuesday night. Factoring in dewpoints in the
60s and the deep moisture flow which will again push PWATs to
around 2 inches, the instability and deep moisture will be in
place along with strong deep shear and increasing low level
jetting to make all 3 modes of severe weather possible (hail,
damaging straight-line winds and tornadoes). In addition, pockets
or periods of heavy rain will be possible which could produce
isolated flooding.

Thursday through Sunday...The cold front of this system will have
pushed through the region by daybreak Thursday morning while the
upper level low will move into central Manitoba province on its
way northeast. Surface high pressure will move into the region
behind the front and generally prevail for the end of the week
through next weekend. Though there will be some minor upper level
waves moving through which may produce isolated showers or
thunderstorms during the latter half of the week, no organized
surface systems are evident which will mitigate precipitation
coverage and intensity. Best chances look to come late Friday into
Saturday morning when a nearby low pressure center from the
departed cold front, stalled over the central Plains, drifts north
to northern IA, but nothing significant. Temperatures will go on a
gradual cooling trend late week through the weekend, with highs
dropping to around 80 degrees and lows around 60 by next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 555 PM CDT Sun Jun 11 2017

Radar showing a couple of areas of convection this evening. This
will mainly affect far easter taf sites through about 05z. Then
indications are stratus/fog will develop over nw WI around 06z an
drops southeast overnight. Brought some of this IFS cig/fog to
eastern taf sites for now. Confidence has increased in stratus
development, but still low confidence on how widespread it will
become. The 15z SREF probs did increase over the last 2 runs or
so. This should lift and burn off 14z-17z with a few cumulus
during the day. Should remain dry at taf sites through 00z Tue.

KMSP...
Looks like convection around a couple hours this evening...before
main show develops to the east/southeast. Expect some IFR cigs to
develop overnight as rains and clearing sky expected to draw in
some stratus/fog in from the northeast. Will trend to vfr after
14z and then mention prob30 late in taf period for psbl tsra as
front lifts north again.

/OUTLOOK FOR KMSP/
Tue...VFR/MVFR with TSRA likely late. Wind S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5 to 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Jun 11, 8:53 PM CDT, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
853 PM CDT Sun Jun 11 2017

MNZ070-074>078-082>085-091>093-WIZ015-016-023>028-130200-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
853 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms overnight. A few storms may be
strong, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue Monday into Wednesday with the
best chance of severe weather Tuesday afternoon and Tuesday
night. Peak heat indices in the mid to upper 90s are also expected
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely not be needed tonight.

MNZ041>045-047>069-073-WIZ014-130200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Polk-
853 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Areas of fog are possible overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms resume Monday into Wednesday with the
best chance of severe weather Tuesday afternoon and Tuesday night.
Peak heat indices in the mid to upper 90s are also expected on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

Borghoff

In the hours before

Special weather statement, Jun 11, 6:17 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT SUN JUN 11 2017

WIZ023-025-112345-
St. Croix-Dunn-
617 PM CDT SUN JUN 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN AND EAST CENTRAL
ST. CROIX COUNTIES...

At 617 PM CDT, a strong thunderstorm was located over Downing, or 15
miles northwest of Menomonie, moving northeast at 55 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Wheeler around 630 PM CDT.
  Ridgeland around 635 PM CDT.

Other locations impacted by this storm include Wilson, Connorsville,
Downing, Hersey, Emerald and Sand Creek.

This includes Interstate 94 in Wisconsin between mile markers 26 and
28.

LAT...LON 4505 9166 4492 9225 4508 9229 4521 9192
      4521 9167
TIME...MOT...LOC 2317Z 241DEG 47KT 4505 9214

BORGHOFF
Local storm report, Jun 11, 6:26 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 SSE MINNEAPOLIS       44.93N 93.23W
06/11/2017  E1.00 INCH       HENNEPIN           MN   PUBLIC

            PHOTO AVAILABLE ON TWITTER.

&&

AMK
Special weather statement, Jun 11, 6:44 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT SUN JUN 11 2017

WIZ024-025-120030-
Pierce-Dunn-
644 PM CDT SUN JUN 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND CENTRAL
DUNN COUNTIES...

At 644 PM CDT, a strong thunderstorm was located near Elmwood, or 17
miles west of Menomonie, moving northeast at 55 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Menomonie around 700 PM CDT.
  Colfax around 715 PM CDT.

Other locations impacted by this storm include Cedar Falls,
Downsville, Weston, El Paso, Tainter Lake, Menomonie Airport and
Hoffman Hills Rec Area.

This includes Interstate 94 in Wisconsin between mile markers 33 and
56.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4467 9230 4481 9238 4486 9227 4485 9216
      4491 9214 4512 9166 4490 9164 4484 9165
TIME...MOT...LOC 2344Z 241DEG 46KT 4480 9223

BORGHOFF
Local storm report, Jun 11, 8:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     2 ESE CHAMPLIN          45.16N 93.35W
06/11/2017                   HENNEPIN           MN   TRAINED SPOTTER

            TREES DOWN.

&&

BORGHOFF
Local storm report, Jun 11, 8:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     1 S ROBBINSDALE         45.01N 93.33W
06/11/2017                   HENNEPIN           MN   TRAINED SPOTTER

            A LARGE BRANCH OF 4.25" IN DIAMETER FELL
            ONTO THE STREET.

&&

AMK
Special weather statement, Jun 11, 9:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT SUN JUN 11 2017

WIZ016-120230-
Rusk-
901 PM CDT SUN JUN 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK COUNTY...

At 900 PM CDT, a strong thunderstorm was located near Sheldon, or 10
miles southeast of Ladysmith, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hawkins, Sheldon, Conrath and Ingram.

LAT...LON 4538 9092 4530 9093 4529 9099 4540 9110
      4558 9068 4538 9068
TIME...MOT...LOC 0200Z 243DEG 47KT 4536 9095

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:59 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Brown, Carver, Chippewa, Chisago and 24 more9 hr
Jun 12, 8:48 AM CDTSpecial Weather StatementMPXBlue Earth27 min
Jun 12, 9:10 AM CDTSpecial Weather StatementMPXWaseca35 min
Jun 12, 10:42 AM CDTSpecial Weather StatementMPXSteele33 min
Jun 12, 11:11 AM CDTSpecial Weather StatementMPXMartin49 min
Jun 12, 11:34 AM CDTSpecial Weather StatementMPXBlue Earth56 min
Jun 12, 11:48 AM CDTSpecial Weather StatementMPXFreeborn57 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan33 min
Jun 12, 12:29 PM CDTSpecial Weather StatementMPXBlue Earth, Brown46 min
Jun 12, 12:31 PM CDTSpecial Weather StatementMPXFaribault44 min
Jun 12, 12:42 PM CDTSpecial Weather StatementMPXBlue Earth48 min
Jun 12, 12:54 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca36 min
Jun 12, 1:09 PM CDTSpecial Weather StatementMPXFreeborn51 min
Jun 12, 1:24 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jun 12, 1:34 PM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice39 min
Jun 12, 2:42 PM CDTSpecial Weather StatementMPXSteele18 min
Jun 12, 3:00 PM CDTSpecial Weather StatementMPXFaribault45 min
Jun 12, 3:14 PM CDTSpecial Weather StatementMPXFreeborn46 min
Jun 11, 9:45 PM CDTSevere Thunderstorm WarningMPXEau Claire45 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.